Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 190, NWS Bismarck, ND

August 30, 2002Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2002, 5:56 PM CDT for Oliver County, North Dakota. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2002, 5:56 PM CDT (22:56 UTC)
Expired
Aug 30, 2002, 7:00 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Oliver County, ND

What was reported inside it

TimeReportWhereRemark
Aug 30, 5:56 PM CDTHail 0.75Center, ND
Aug 30, 6:30 PM CDTHail 1Hensler, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 2:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS53 KBIS 302256
SVRBIS
NDC065-310000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
555 PM CDT FRI AUG 30 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 700 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTER...OR ABOUT 31 MILES NORTHWEST OF
  BISMARCK...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT CLARK AT 610 PM CDT
  PRICE AT 620 PM CDT
  HENSLER...SANGER AT 625 PM CDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4722 10137 4699 10132 4705 10094 4728 10102
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:40 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 30, 2:40 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT FRI AUG 30 2002

MODELS IN FAIR AGREEMENT WITH MID LEVEL TROUGH OVER WESTERN NORTH
DAKOTA MOVING NORTHEAST. FIRST S/W OVER CENTRAL NORTH DAKOTA WITH
CLEARING OVER WESTERN SOUTH DAKOTA AND SOUTWEST NORTH DAKOTA.
CONVECTION ALREADY STARTING TO BUBBLE ALONG CLEARING LINE WHERE VERY
MOIST AND UNSTABLE AIR IS GETTING BEST SOLAR HEATING. SEVERE
THUNDERSTORM WATCH WILL BE ISSUED SHORTLY. SECOND S/W TO CWA THIS
EVENING WITH CONVECTION TIMED TO END TONIGHT AND RECOMMENCE AGAIN
SATURDAY AFTERNOON WITH NEXT SERIES OF SMALLER SHORT WAVES. SURFACE
FEATURES STALL OVER CENTRAL NORTH DAKOTA UNTIL THESE FEATURES FINALLY
PUSH FRONT OUT OF OUR REGION SUNDAY.

IN EXTENDED PORTION WILL CONTINUE DRY FOR LABOR DAY AND TUESDAY. PUSH
BACK NEXT PREICPITATION UNTIL WEDNESDAY NIGHT...CONTINUE FOR THURSDAY
THEN ADD A DRY FRIDAY AS PACIFIC HIGH PRESSURE BUILDS OVER REGION.

.BIS...NONE.
HW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:47 AM CDTSevere Thunderstorm WarningBISWard58 min
Aug 30, 3:11 PM CDTFlash Flood WarningBISMercer, Oliver3 hr
Aug 30, 6:25 PM CDTFlash Flood WarningBISMcLean, Oliver3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.